Texas, 2016Flood and Lightning Strike in Texas, May 23, 2016
May 23, 2016 · NWS FWD · 2 events in 2 counties and zones
Scattered thunderstorms during the morning hours of May 23 produced mainly minor damage as they traversed the northern third of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $330,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms during the morning hours of May 23 produced mainly minor damage as they traversed the northern third of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 23, 6:06 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, May 23, 6:06 AM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
706 AM CDT MON MAY 23 2016
.AVIATION...
/12Z TAFs/
The MCS that has impacted the Red River counties is steadily
weakening, making minimal progress to the south. However, outflow
has already shifted surface winds to the north. The southern
periphery of the complex may graze the Metroplex, but any
lightning would be short-lived. The north flow will also be
temporary. The activity should dissipate by midday, but the
outflow boundaries it lays down may be the focus for additional
thunderstorm development this afternoon. With minimal coverage and
low confidence in placement and timing, have refrained from
introducing any afternoon convection in the TAFs.
A similar MCS may be in the offing late tonight into Tuesday
morning. At this time, have focused on the more likely stratus
intrusion. With deeper moisture in place, the arrival of MVFR
ceilings tonight will be much earlier than previous days.
25
&&
.PREV DISCUSSION... /ISSUED 403 AM CDT MON MAY 23 2016/
Complex of thunderstorms continues to move through southern
Oklahoma and into our Red River counties this morning with a well
defined bow echo likely to produce some severe wind gusts over the
next few hours. Atmosphere out ahead of this line of storms from
I-20 north is moderately unstable with mixed-layer CAPE near
1500j/kg with a healthy low level jet feeding into the system.
Local acoustic profiler indicates southeast winds at 20kt at 500ft
which increase to 40kt at 1800ft per the latest FWS VAD wind
profile. This fairly strong southerly flow and instability should
keep the complex moving into North Texas through early morning
affecting areas primarily north of Interstate 20. The threat for
severe weather (mainly damaging wind) appears that it will be
confined to a few of our Red River counties as instability
diminishes farther to the east and low level winds weaken. We will
have to monitor for additional development farther west which
could eventually dive south into a better environment. So through
the late morning hours...we will have the highest PoPs along our
northern tier of counties...diminishing to 20% from Interstate 20
and areas south.
There are a couple of concerns through the next 6-12 hours or so
with respect to the ongoing convection. Low level warm advection
is quite strong...and several new thunderstorms have developed
well behind the main complex within the mature cold pool. These
storms so far are staying primarily in Oklahoma but we will have
to see if additional development gets close to North Texas. Any of
these storms would likely pose a hail threat. Of slightly higher
concern is the slowing southward progression of the current line
of storms. As we head later into the morning...the low level flow
is expected to veer...becoming oriented more parallel with the
current line or its outflow boundary. As we heat up...there could
be renewed development in the same general area as the current
convection...which could result in a localized flash flood threat.
Rainfall rates with some of these storms have been as high as
3"/hr. If convection persists or trains in any given area for very
long...flash flooding would be an increasing concern. This could
also be problematic later tonight if additional thunderstorms move
over areas that are getting heavy rainfall now. At this time...no
flash flood watch will be issued given uncertainties in the
evolution of this morning's activity...however...this potential
will be monitored closely.
The current forecast will indicate a gradual weakening of this
complex through late morning...with more stable air in its wake
into the early afternoon. We will have 20% chances of new
thunderstorm development this afternoon across North and Central
Texas. Similar to yesterday...the dryline will likely be the focus
for afternoon/evening thunderstorms across West Texas with the
best chance for storm organization across the Panhandle into
southwestern Oklahoma. These locations will again be closer to any
appreciable forcing aloft. By early evening...the atmosphere
across North Texas should have recovered and become moderately
unstable again. Thunderstorms will once again have the potential
to make a run at North Texas so we will have the highest PoPs
across the northwest half of the CWA.
On Tuesday...flow aloft will become more southwesterly which
should help strengthen the capping inversion across the region.
The dryline will make a push a little farther east by late
afternoon...so will keep some 20% PoPs across our far western
counties...otherwise most areas should remain dry.
Capping will be strongest on Wednesday with little in the way of
convection expected across North Texas. Temperatures will also
warm in response and should be in the upper 80s and lower 90s
across most of the area.
By late Wednesday night...a strong shortwave trough will be moving
into the 4-corners region with ascent spreading east into Texas.
Some elevated moisture will spread across North Texas late
Wednesday night in a region of steep lapse rates. This may result
in some spotty elevated thunderstorms so will include a 20% chance
during that time. Otherwise...thunderstorms are expected to really
increase in coverage during the day Thursday with additional
chances into Friday as the shortwave moves east across the
southern Plains. Severe weather will be possible on both days.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 87 72 88 73 90 / 40 30 10 10 5
Waco 86 71 89 74 90 / 20 10 10 10 5
Paris 85 69 84 70 86 / 60 20 20 10 5
Denton 86 68 87 71 90 / 40 40 10 10 5
McKinney 85 70 86 73 87 / 50 30 20 10 5
Dallas 88 72 89 74 90 / 40 20 20 10 5
Terrell 87 70 87 72 88 / 30 20 20 10 5
Corsicana 87 72 89 73 89 / 20 10 10 10 5
Temple 85 70 87 72 89 / 20 10 10 10 5
Mineral Wells 86 69 87 71 91 / 20 30 20 20 5
&&
.FWD Watches/Warnings/Advisories...
None.
&&
25/91
Hazardous weather outlook, May 23, 4:04 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
504 AM CDT MON MAY 23 2016
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
504 AM CDT MON MAY 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A COMPLEX OF STORMS WILL IMPACT AREAS NORTH OF THE I-20 CORRIDOR
THIS MORNING. GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.
OUTFLOW BOUNDARIES FROM MORNING STORMS COULD SERVE AS A FOCUS FOR
ADDITIONAL DEVELOPMENT LATER IN THE DAY. CLOUDS MAY LINGER THIS
AFTERNOON...BUT THERE WILL STILL BE AMPLE INSTABILITY FOR ANY
THUNDERSTORMS THAT ARE ABLE TO FORM. AS A RESULT...SOME OF THESE
STORMS COULD BECOME SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE
PRIMARY HAZARDS.
THUNDERSTORMS ARE EXPECTED AGAIN TODAY ALONG THE WEST TEXAS
DRYLINE. THIS ACTIVITY MAY REACH WESTERN PORTIONS OF NORTH TEXAS
THIS EVENING...AND COULD AFFECT AREAS NORTH OF THE I-20 CORRIDOR
AFTER MIDNIGHT TONIGHT. DAMAGING WIND WOULD BE THE PRIMARY HAZARD
DURING THE EARLY MORNING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DESPITE CONSIDERABLE INSTABILITY ON TUESDAY AND WEDNESDAY...A
STRONG CAPPING INVERSION SHOULD PREVENT THE DAYTIME INITIATION OF
THUNDERSTORMS.
AS A STORM SYSTEM APPROACHES LATE IN THE WEEK...HELPING TO WEAKEN
THE CAP...THUNDERSTORM CHANCES WILL RETURN THURSDAY AND FRIDAY.
THE ATMOSPHERE WILL REMAIN UNSTABLE...AND WITH INCREASING VERTICAL
WIND SHEAR...SEVERE STORMS WILL BE POSSIBLE THROUGH THE PERIOD.
LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS...BUT
TORNADIC STORMS WILL ALSO BE POSSIBLE.
THUNDERSTORM CHANCES MAY LINGER ON SATURDAY...BUT SUNDAY LOOKS TO
BE RAIN-FREE.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING.
25
In the hours before
Special weather statement, May 23, 5:20 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 AM CDT MON MAY 23 2016
TXZ091-101-102-231145-
MONTAGUE TX-WISE TX-JACK TX-
620 AM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WISE...SOUTHERN MONTAGUE
AND NORTHEASTERN JACK COUNTIES UNTIL 645 AM CDT...
AT 620 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEWPORT...OR 10 MILES SOUTHWEST OF BOWIE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOWIE...ALVORD...CHICO...FORESTBURG...SUNSET AND NEWPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3366 9749 3325 9748 3330 9821 3347 9814
3347 9798 3365 9798
TIME...MOT...LOC 1120Z 278DEG 22KT 3346 9795
DUNNSpecial weather statement, May 23, 6:50 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
750 AM CDT MON MAY 23 2016
TXZ103-231315-
DENTON TX-
750 AM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR DENTON COUNTY UNTIL 815 AM CDT...
AT 749 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CORRAL CITY...OR NEAR DENTON...MOVING EAST AT 30 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ARGYLE AROUND 755 AM CDT.
BARTONVILLE AROUND 800 AM CDT.
FLOWER MOUND...CORINTH...AROUND 805 AM CDT.
LEWISVILLE...AROUND 810 AM CDT.
FRISCO...THE COLONY...HACKBERRY AROUND 815 AM CDT.
LAT...LON 3341 9684 3299 9685 3299 9740 3319 9739
3342 9723
TIME...MOT...LOC 1249Z 269DEG 27KT 3316 9723
DUNNLightning, Collin
- When
- May 23, 7:25 AM CST to 9:25 AM CST
- Where
- Collin County, Frisco
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 33.150, -96.830
Three separate house fires were caused by lightning strikes during the morning hours of May 23 in the city of Frisco, TX.
Flood, Milam
- When
- May 23, 8:00 AM CST to 9:00 AM CST
- Where
- Milam County, 1.38 mi SE of Cameron to 1.48 mi SE of Cameron
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 30.837, -96.953
According to local news reports, a woman drove into high water on the Little River bridge in Cameron. While the heavy rain from the day before had ended hours before the incident, water remained over the roadway by 9 AM CDT on the 23rd. As the woman drove her car on the bridge, the water swept the car off of the bridge and into the river bank. The woman was rescued by Cameron Police Department and the Cameron Volunteer Fire Department and taken to the hospital in Temple with minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 23 to 24, 20162 injured · EF3 · 64 events
- Tornadoes and Hail in Texas, May 23, 2016$153,000 · EF3 · 10 events
- Tornado and Flash Flood in Nebraska, May 23, 2016$1.9 million · EF0 · 12 events
- Flash Flood and Hail in Kansas, May 23 to 24, 2016$465,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Texas, May 23, 20163.11 in hail · 29 events
- Hail and Damaging Winds in Minnesota, May 23, 2016$20,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Oklahoma, May 23 to 24, 2016$15,000 · EF0 · 8 events
- Tornado and Flash Flood in Iowa, May 23 to 24, 2016EF0 · 14 events
- Heavy Rain in Iowa, May 23, 20167 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 23, 20161 in hail · 6 events
- Hail in Maryland, May 23, 20160.88 in hail · 4 events
- Hail in Texas, May 23, 20162.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640306, 640518.